How Should You Treat Agitation in Patients with Dementia?

January 29, 2007

Case: A 74 year old male with a history of hyperthyroidism, now treated and euthyroid, and with longstanding slowly progressive Alzheimer’s, has now become increasingly agitated at home, pacing the floors and not sleeping. In light of side effects and the recent warning against the use of atypical antipsychotics and the side effects of the older medications, what kind of stepwise approach to medications would you recommend to use to treat his agitation?

Commentary By Brian Bronson, MD Clinical Assistant Professor of Psychiatry, Director Consultation and Liaiason Psychiatry, VA New York Harbor Healthcare System

Reversible causes of agitation in dementia should be searched for prior to initiating treatment. For example, urinary or respiratory tract infections may cause agitation even in the absence of a fever or elevated white blood cell count. New medications with CNS effects (e.g. anticholinergics such as H2 blockers; benzodiazepines such as restoril; pain medications such as percocet or tramadol) may also affect behavior. Acute alterations in organ function, such as cardio-pulmonary or renal, may affect behavior. Pain or physical discomfort, even from a hot or cold room temperature, may cause agitation and should be addressed.

Once reversible etiologies have been ruled out, behavioral interventions should be attempted. While there is mixed empiric evidence from population studies, individual patients will respond to different behavioral interventions – for example, patients who previously appreciated music may become calm with gentle music (“music therapy”). Similarly, going for an accompanied walk, conversing or watching television are all activities that may reduce agitation. Caretakers should be attentive to the causes of agitation in patients and attempt behavioral interventions aimed specifically at those causes, monitoring for effectiveness.

Medications may be useful if the prior interventions have failed. These medications are more controversial with the new FDA black box warning associating an increased risk of death when these drugs are used to treat agitation or psychosis in elderly patients with dementia. However, in patients with dementia with agitation caused by paranoia or hallucinations, very low dose antipsychotics may be justifiable with proxy consent after the risks and benefits, including discussion of the black-box warnings, have occurred. Patients with prior strokes or risk factors for stroke may be at a higher risk of elevated mortality than patients without these risk factors. Haldol and older generation anti-psychotics do not have a black-box warning and, for medical-legal reasons, may be a safer choice. Before the black-box warning appeared, both haldol and risperidone were both described as having good empiric evidence in support of their effectiveness by Cochrane Reviews.

The anticonvulsants valproic acid and carbamazepine have some empiric evidence supporting their efficacy and no black box, though less empiric evidence when compared to haldol and risperidone. Consider cautiously trying these medications in a patient with stroke risk factors (placing them at higher risk with atypical antipsychotics) who has agitation in the absence of psychosis that has not responded to behavioral interventions. Acetyl cholinesterase inhibitors (e.g., Aricept) and Memantine, which have FDA approval to reduce the rate of cognitive decline in mild-moderate, and moderate-severe Alzheimer’s dementia respectively, may also reduce agitation as a secondary benefit and can be tried if the patient is not already on one of these. Finally, SSRIs and Buspar, while seemingly safe and with some anecdotal efficacy, have minimal good empiric data supporting their use in this setting. An SSRI may be a good choice in a patient with agitation and some symptoms of depression. With any of these medications, the decision to start, to titrate the dose up or down, or to discontinue should be based on consideration of the hoped for benefits and the potential side effects and should only occur after documented discussion of risks and benefits with the health-care proxy.

References:

Image: Walt Disney Concert Hall LA http://www.asiancollage.com/America/walt%20disney%20hall/pages/beauty%20in%20confusion.htm

 

Leave a Reply

Your email address will not be published. Required fields are marked *

*